Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Cleveland, OH

April 19, 2017Mahoning County, Portage County, Trumbull County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 19, 2017, 7:02 PM EDT for Mahoning County, Portage County, Trumbull County, Ohio. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2017, 7:02 PM EDT (23:02 UTC)
Expired
Apr 19, 2017, 7:45 PM EDT
In force
43 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mahoning County, OH, Portage County, OH, Trumbull County, OH

The radar

The Cleveland radar (KCLE), 80 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 7:05 PM EDTHAIL 0.884 E Ravenna, OHNICKEL SIZED HAIL AND WIND GUSTS TO AROUND 40 MPH. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WUUS51 KCLE 192302
SVRCLE
OHC099-133-155-192345-
/O.NEW.KCLE.SV.W.0029.170419T2302Z-170419T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
702 PM EDT WED APR 19 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Eastern Portage County in northeastern Ohio...
  Western Mahoning County in northeastern Ohio...
  Southwestern Trumbull County in northeastern Ohio...

* Until 745 PM EDT

* At 702 PM EDT, a severe thunderstorm was located near Ravenna,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ravenna, Newton Falls, Lordstown, Edinburg, Ellsworth, Craig Beach,
  Deerfield, North Jackson, Wayland, South Canal and Berlin Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4110 8129 4128 8119 4114 8081 4093 8082
      4093 8089 4091 8090
TIME...MOT...LOC 2302Z 294DEG 23KT 4115 8115 

HAIL...1.00IN
WIND...60MPH
 
$$

Sefcovic
2 follow-up statements
504 
WWUS51 KCLE 192321
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
721 PM EDT WED APR 19 2017

OHC099-133-155-192345-
/O.CON.KCLE.SV.W.0029.000000T0000Z-170419T2345Z/
Portage OH-Mahoning OH-Trumbull OH-
721 PM EDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN PORTAGE...WESTERN MAHONING AND SOUTHWESTERN TRUMBULL
COUNTIES...

At 721 PM EDT, a severe thunderstorm was located near Newton Falls,
or 13 miles east of Ravenna, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Newton Falls, Lordstown, Ellsworth, Craig Beach, Deerfield, North
Jackson, South Canal and Berlin Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4103 8114 4121 8100 4114 8081 4093 8082
      4093 8089 4091 8090
TIME...MOT...LOC 2321Z 294DEG 23KT 4110 8100 

HAIL...1.00IN
WIND...60MPH
 
$$

Sefcovic
092 
WWUS51 KCLE 192336
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
736 PM EDT WED APR 19 2017

OHC099-133-155-192345-
/O.EXP.KCLE.SV.W.0029.000000T0000Z-170419T2345Z/
Portage OH-Mahoning OH-Trumbull OH-
736 PM EDT WED APR 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PORTAGE...WESTERN
MAHONING AND SOUTHWESTERN TRUMBULL COUNTIES WILL EXPIRE AT 745 PM
EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cleveland.

LAT...LON 4103 8114 4121 8100 4114 8081 4093 8082
      4093 8089 4091 8090
TIME...MOT...LOC 2335Z 294DEG 23KT 4106 8089 

$$

Sefcovic

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:14 PM EDT, 48 minutes earlier.

Area forecast discussion, Apr 19, 6:14 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
614 PM EDT Wed Apr 19 2017

.SYNOPSIS...
A cold front will stall near Lake Erie tonight then a low will move
northeast along the front near the eastern lakes Thursday night into
Friday pulling the front southeast of the area. Another low will
move up the Ohio valley on the weekend then high pressure will
spread southeast into the region Monday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Intense rainfall along with some gusty winds expected to
continue through the evening. We did issue a flood advisory for
Cuyahoga and northern Summit to handle the quick 1 to 1.5
inches of rain that fell.

Otherwise have only made some minor timing changes to the early
forecast.

Previous Discussion...
A cold front sagging sse into the cwa will be the focus for
shra and tsra to develop and work ese across the area tonight.
There is a marginal risk that some of the storms could be severe
and rainfall will be locally heavy. Recently drier conditions
should act to limit the flooding potential.

Lows tonight will range from around 50 near the lakeshore to around
60 in the south.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
A slow moving upper trough over the northern plains will shift east
across the lakes thru fri inducing a surface low to move along the
frontal boundary. The front should lift back north of Lake Erie thu
then a cold front will be pulled se thru the area thu night and fri.
The approaching front late thu should lead to the most unstable
airmass and best dynamics leading to the best severe threat thu into
thu night. Damaging winds and large hail will be the main severe
threat with a lesser threat for tornadoes. Locally heavy rain will
likely occur and could lead to some localized flood issues but most
of the storms will be fast moving which should help to limit the
flood threat.

The passage of the cold front thu night will end the severe threat
along with tapering the rain threat to just a slight chc for shra in
the far eat by daybreak fri. After highs mostly in the 70s on thu
the cooler air spreading in behind the front will lead to highs fri
in the 50s to lower 60s, then lows fri night in the upper 30s to
lower 40s and by Sat highs should only be mainly in a 50 to 55 range.

A system moving up the oh valley will probably spread some shra back
north into the cwa sat and sat night but its possible the shra may
not make it as far north as Lake Erie.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The extended forecast continues to look fairly quiet. The extended
guidance is in good agreement on a low pressure system exiting the
Tennessee Valley by Sunday morning giving way to Canadian high
pressure by Sunday night. This incoming high should both clear out
any precipitation but also cool down the area for Sunday night into
Monday with northerly flow dominant over the area. This high will
slide east on Monday and southerly flow on the back side will allow
for temperatures to recover. Meanwhile, a low pressure system will
move through the northern lakes on Tuesday night into Wednesday.
This low will attempt to extend a cold front across the area on
Wednesday, but this front may just remain off to the north, so have
left off any precipitation chances in the forecast. Wednesday looks
warmer than Tuesday with the area remaining on the warm sector side
of the low, but went with a conservative blend to start for now.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Lower ceilings are scattering out from west to east across the
CWA with the only residual MVFR ceilings remaining at KCAK and
KYNG. These lowered ceilings should scatter out at those 2
terminals by 21z. A cold front over lower Michigan is moving
southward and will bring the chance for showers and
thunderstorms this afternoon. Timing for the rain/thunder
chances will be between 21z and 04z expanding from the northwest
to the southeast. Non-VFR ceilings and visibilities are likely
with any heavier rain and thunder this afternoon and evening.
Rain will likely linger over the southern terminals as the cold
front stalls, but there will be a break in precipitation on
Thursday morning before another round of storms is expected on
Thursday afternoon and evening. Winds throughout the period are
a bit difficult. The cold front approaching from the north is
expected to stall over the area and depending on where the front
stalls will determine if the winds shift around to the north or
east tonight. For now, have put wind shifts at KTOL, KFDY, KCLE,
and KERI, but adjustments may need to be made if the front
slides further south.

OUTLOOK...Non-VFR Thu afternoon into Thu night in scattered
showers and thunderstorms. Non-VFR possible Sat into Sun.

&&

.MARINE...
A cold front is approaching Lake Erie this afternoon and will stall
over northern Ohio later tonight. Flow ahead of this front will be
from the southwest with the flow becoming variable with the frontal
passage. Showers and thunderstorms are likely this afternoon and
evening with the approaching front and stronger gusts and waves are
possible with any convection on the lake. This front will re-emerge
north as a warm front on Thursday and stronger southwesterly flow
will return on Thursday afternoon, gusts to 25 knots are possible
but thinking that winds will remain below SCA criteria. Low pressure
over the northern lakes will extend a cold front across the lake
early Friday morning abruptly shifting the winds to the
west/northwest at 15 to 20 knots. A small craft advisory may be
needed for Friday with the northwest flow behind the front. Winds
will veer around to the north and then northeast on Saturday ahead
of a low moving through the Tennessee River Valley before high
pressure moves back in on Sunday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Adams
NEAR TERM...Adams/Mullen
SHORT TERM...Adams
LONG TERM...Sefcovic
AVIATION...Sefcovic
MARINE...Sefcovic
Hazardous weather outlook, Apr 19, 4:50 AM EDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
450 AM EDT Wed Apr 19 2017

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-200900-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
450 AM EDT Wed Apr 19 2017

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are possible this afternoon and this
evening across northern Ohio and northwest Pennsylvania. Heavy
rainfall is possible with these storms. There is a marginal risk for
severe weather, with isolated strong winds and large hail possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are expected to develop and move east
across the area Thursday afternoon and evening. There is a slight
risk for severe weather roughly west of a Mount Gilead to Ashtabula
line, and a marginal risk east of this line. Thunderstorms may
produce damaging winds and large hail, especially in the slight risk
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-200900-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
450 AM EDT Wed Apr 19 2017

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 19, 4:51 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Cleveland OH
451 PM EDT WED APR 19 2017

OHZ010-011-192115-
Lorain-Cuyahoga-
451 PM EDT WED APR 19 2017

...A STRONG THUNDERSTORM WILL AFFECT CUYAHOGA AND NORTHEASTERN LORAIN
COUNTIES...

At 451 PM EDT, a strong thunderstorm was located over Avon Lake, or 8
miles northeast of Elyria, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Cleveland, Lorain, Parma, Lakewood, Cleveland Heights, Strongsville,
Westlake, North Royalton, North Ridgeville, Avon Lake, Warrensville
Heights, North Olmsted, Garfield Heights, Shaker Heights, Maple
Heights, Avon, Parma Heights, Rocky River, Broadview Heights and
Brook Park.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cleveland.

LAT...LON 4161 8157 4135 8153 4135 8159 4128 8157
      4128 8166 4141 8204 4147 8217 4152 8208
      4154 8198 4153 8194 4153 8172
TIME...MOT...LOC 2051Z 279DEG 27KT 4146 8200

Sefcovic
Local storm report, Apr 19, 5:12 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
512 PM EDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             2 SE BLOOMVILLE         41.03N 82.99W
04/19/2017  E1.25 INCH       SENECA             OH   STORM CHASER

            MOSTLY QUARTER SIZE HAIL WITH A FEW PIECES AROUND HALF
            DOLLAR SIZE.

&&

CMOTTICE
Local storm report, Apr 19, 5:41 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
541 PM EDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             1 SE NEW WASHINGTON     40.95N 82.84W
04/19/2017  E0.50 INCH       CRAWFORD           OH   TRAINED SPOTTER

&&

CMOTTICE
Special weather statement, Apr 19, 5:45 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Cleveland OH
545 PM EDT WED APR 19 2017

OHZ010-011-013-021-022-192245-
Summit-Geauga-Portage-Lorain-Cuyahoga-
545 PM EDT WED APR 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PORTAGE...
SOUTHWESTERN GEAUGA...CUYAHOGA...NORTHERN SUMMIT AND NORTHERN LORAIN
COUNTIES...

At 545 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Avon Lake to near North Royalton.
Movement was east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Cleveland, Lorain, Elyria, Vermilion, Parma, Lakewood, Strongsville,
Westlake, North Royalton, North Ridgeville, Kent, Solon, Avon Lake,
Hudson, Twinsburg, Streetsboro, Warrensville Heights, Amherst,
Macedonia and South Russell.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4153 8185 4142 8116 4116 8135 4126 8169
      4128 8169 4128 8176 4144 8235 4154 8200
TIME...MOT...LOC 2145Z 283DEG 26KT 4149 8209 4133 8167

Sefcovic
Local storm report, Apr 19, 6:17 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
617 PM EDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     2 SE AVON LAKE          41.48N 81.99W
04/19/2017                   LORAIN             OH   LAW ENFORCEMENT

            MULTIPLE POWER POLES DOWN ON NAGEL ROAD.

&&

CLM
Special weather statement, Apr 19, 6:35 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
635 PM EDT WED APR 19 2017

OHZ021-022-192315-
Summit-Portage-
635 PM EDT WED APR 19 2017

...A STRONG THUNDERSTORM WILL AFFECT PORTAGE AND NORTHEASTERN SUMMIT
COUNTIES...

At 635 PM EDT, a strong thunderstorm was located over Streetsboro, or
8 miles northwest of Ravenna, moving southeast at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Ravenna, Cuyahoga Falls, Kent, Hudson, Twinsburg, Tallmadge,
Streetsboro, Garrettsville, Mantua, Stow, Aurora, Brimfield,
Randolph, Munroe Falls, Reminderville, Atwater, Edinburg, Silver
Lake, Windham and Hiram.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4118 8151 4135 8141 4131 8100 4099 8100
      4099 8119
TIME...MOT...LOC 2235Z 294DEG 20KT 4124 8137

Sefcovic

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:32 PM EDTSpecial Weather StatementCLESeneca28 min
Apr 19, 4:51 PM EDTSpecial Weather StatementCLECuyahoga24 min
Apr 19, 5:00 PM EDTSevere Thunderstorm WarningCLECrawford, Huron, Richland, Seneca45 min
Apr 19, 5:45 PM EDTSpecial Weather StatementCLELorain60 min
Apr 19, 6:02 PM EDTAreal Flood AdvisoryCLECuyahoga, Summit3 hr
Apr 19, 6:35 PM EDTSpecial Weather StatementCLEPortage40 min
Apr 19, 6:55 PM EDTAreal Flood AdvisoryCLEPortage3 hr
Apr 19, 7:17 PM EDTSpecial Weather StatementCLEAshtabula, Cuyahoga, Geauga, Lake58 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.